MAUDE Adverse Event Report: PENUMBRA, INC. POD5; HCG, KRD

PENUMBRA, INC. POD5; HCG, KRD
Catalog Number RBYPOD5
Medical Device Problem Codes Detachment Of Device Component (1104); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/11/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 100.5 cm from the proximal end.The embolization coil was detached from its pusher assembly with the constraint sphere intact and the pull wire was retracted out of the distal detachment tip (ddt).Conclusions: evaluation of the returned device revealed that the pod5¿s pusher assembly was fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully mishandled during use, the pusher assembly may become kinked.Upon retraction of the kinked pusher assembly against resistance, the kink damage may develop into a fracture.The fractured pusher assembly likely contributed to the pull wire being retracted out of the ddt and allowing the embolization coil to detach from its pusher assembly.The lantern and introducer sheath mentioned in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using pod5s.During the procedure, the physician advanced a pod5 through the lantern delivery microcatheter (lantern) and into the vessel; however the pod5 would not take its shape within the vessel.The pod5 was therefore removed, and then it unintentionally detached outside of the patient¿s body as it was retracted into its introducer sheath.The procedure was therefore completed using four ruby coils and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Correction: corrected ¿returned to manufacturer on¿ to 7/13/2017.

Brand Name
POD5
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6761278
Report Number3005168196-2017-01328
Device Sequence Number16536727
Product Code HCG
UDI-Device Identifier00814548013787
UDI-Public00814548013787
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/14/2024
Device Catalogue NumberRBYPOD5
Device Lot NumberF69321
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/13/2017
Initial Date Received by Manufacturer 07/11/2017
Supplement Date Received by Manufacturer07/11/2017
Initial Report FDA Received Date08/02/2017
Supplement Report FDA Received Date08/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR